Alert archive / Virginia / Tornado Warnings in 1998
Tornado Warning 16, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jun 15, 1998, 5:12 PM EDT for Goochland County, Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1998, 5:12 PM EDT (21:12 UTC)
- Expired
- Jun 15, 1998, 5:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Goochland County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:20 PM EDT | Thunderstorm Wind | Manakin, VA | Several trees down. |
| Jun 15, 5:21 PM EDT | Hail 0.75 | Manakin, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
138 WFUS01 KAKQ 152114 RRA TORAKQ VAC075-152145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 512 PM EDT MON JUN 15 1998 THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A * TORNADO WARNING FOR... EASTERN GOOCHLAND COUNTY IN CENTRAL VIRGINIA * UNTIL 545 PM EDT * AT 510 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO 8 MILES EAST OF GOOCHLAND OR 3 MILES SOUTHEAST OF OILVILLE MOVING EAST AT 35 MPH. * THIS TORNADO WILL MOVE TOWARD MANAKIN-SABOT BY 515 PM IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. BC/NS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 15, 2:20 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 15, 2:20 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 220 PM EDT MON JUN 15 1998 WRKZNS SENT TO WBC/RDU VIA ADMAKQ. WRKMAR SENT. DISCN: TNGT...SAT PIX SHW LOTS OF CU DVLPMT...AND SOME CLOUD STREETS DUE TO RLTVLY STG UNIDIRECTIONAL WNDS THRU A DP LYR. SOME CNVCTN W OF THE MTNS TRACKING ENE WTH THE SRN EDGE OF THE UPRLVL SYSTEM. WTR VPR PIX SHW UPSTRM SYS OVR SERN CANADA LIFTING N...ALLOWING OH VALLEY SYSTEM TO ALSO LIFT A LTL N. ADAP SHWS BETTEWR LLVL CNVRGNC OVR NRN VA INTO MD WHERE A SMALL SFC WV HAS FORMED. ANTHR CNTR OVR SERN NC...AND SOME ISOLD ACTIVITY OVR NRN NC AND WRN VA. MDLS SUGG A LLVL SPD MAX TRACKS THRU DELMARVA THS EVE...AND BEST CHCS FOR MORE WDSPRD TSRA AND SVR LUK TO STILL BE N OF RIC TO DELMARVA...ALTHO RIC TO HMPTN RDS AND NERN NC SHUD SEE WDLY SCT TSRA...ANY OF WHCH CUD BECOME SVR. A WK LLVL DWPT BNDRY FCST TO TRACK THRU THE REGION...ALG WTH THE SFC WV OVR DELMARVA TRACKING NE. NO UPRLVL SUPPORT FOR SFC DWPT BNDRY TO TRACK VRY FAR E...WHCH SUGG THE MINIMAL ACTIVITY OVR SRN VA AND NERN NC. TMRW...UPRLVL SYSTEM CURRENTLY OUT IN KS TRACKS E AND MDLS SHWG AMBIGUOUS LLVL SPEED MAX OVR VA/NC AS THIS SYSTEM APPCHS. BETTER UPRLVL FRNT ASSOC WTH THIS SYSTEM...AND DYNMCS APPCHG AREA WL BRG ANTHR LLVL DWPT BNDRY TO THE REGION. WTH HGTS FALLING AND QUITE A BIT OF COOLING ALF...ANTHR ROUND OF STG/SVR CNVCTN PSBL OVR THE CWA. TEMPS WL RCH NR 90 BASED ON MIXING. TMRW NGT...ANY LINGERING ACTIVITY WL END...THEN MSTLY CLR...WTH SW WNDS TURNING W...AND SFC DWPTS FALLING FRTHR INTO 60S. WED INTO WEEKEND...A BIT OF A COOLDOWN AT H8 ON WED...SO TEMPS WL BA A CAT OR SO COOLER...AND NO CNVCTN. QUICK W TO WNW UPR FLO SUGG NR NORMAL TEMPS AND WTH SMALL UPRLVL IMPULSES TRACKING QUICKLY E...MDLS CANT AID IN POPS...SO SMALL CHC POPS EACH DAY. ON CSTL WTRS...WNDS STILL TO INCRS FROM SW INTO THS EVE AND OVRNGT...SEE WRKMAR. RIC 68/89/67/88 4321 SBY 66/87/66/86 5421 ORF 70/89/68/88 3321 ECG 71/89/68/88 3321 07 NS
In the hours before
Local storm report, Jun 15, 4:20 PM EDT, 52 minutes before
STORM REPORT CORRECTED FOR TIME
NATIONAL WEATHER SERVICE WAKEFIELD, VA
420 PM EDT MON JUN 15 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM BREMO BLUFF VA .75 INCH HAIL
06/15/98 FLUVANNA DIME HAIL REPORTED BY
SPOTTER NEAR ROUTE 657.
KLLLocal storm report, Jun 15, 4:20 PM EDT, 52 minutes before
STORM REPORT CORRECTED FOR TIME
NATIONAL WEATHER SERVICE WAKEFIELD, VA
420 PM EDT MON JUN 15 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM BREMO BLUFF VA .75 INCH HAIL
06/15/98 FLUVANNA DIME HAIL REPORTED BY
SPOTTER NEAR ROUTE 657.
KLLSpecial weather statement, Jun 15, 4:30 PM EDT, 42 minutes before
NCZ012>017-030>032-102-ANZ633-658-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT MON JUN 15 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED SEVERE THUNDERSTORM WATCH 587...VALID UNTIL 11 PM MONDAY EVENING. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK IN THE BAY AND COASTAL WATERS COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND LARGE DESTRUCTIVE HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE WITH ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA. KELLER
Special weather statement, Jun 15, 4:30 PM EDT, 42 minutes before
NCZ012>017-030>032-102-ANZ633-658-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT MON JUN 15 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED SEVERE THUNDERSTORM WATCH 587...VALID UNTIL 11 PM MONDAY EVENING. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK IN THE BAY AND COASTAL WATERS COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND LARGE DESTRUCTIVE HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE WITH ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA. KELLER
Local storm report, Jun 15, 5:07 PM EDT, 5 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
507 PM EDT MON JUN 15 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0501 PM GOOCHLAND VA 1.75 INCH HAIL
06/15/98 GOOCHLAND GOLFBALL SIZED HAIL
REPORTED BY EOC
KLLLocal storm report, Jun 15, 5:07 PM EDT, 5 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
507 PM EDT MON JUN 15 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0501 PM GOOCHLAND VA 1.75 INCH HAIL
06/15/98 GOOCHLAND GOLFBALL SIZED HAIL
REPORTED BY EOC
KLLThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:35 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 35 min |
| Jun 15, 4:44 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Powhatan | 36 min |
| Jun 15, 5:14 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico | 36 min |
| Jun 15, 5:18 PM EDT | Tornado Warning | AKQ | Henrico, City of Richmond | 32 min |
| Jun 15, 5:43 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 32 min |
| Jun 15, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, City of Franklin | 34 min |
| Jun 15, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 34 min |
| Jun 15, 6:37 PM EDT | Severe Thunderstorm Warning | AKQ | York, City of Newport News | 33 min |
| Jun 15, 6:37 PM EDT | Severe Thunderstorm Warning | AKQ | City of Poquoson | 33 min |
Nearby
Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.